Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Have GERD. Found blood in stools. Took Zolpidem. Suggest

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 3055 Questions
Hi- I have had moss-to dark green stoll ab 3 mos- mixed with what I call IBS 6mos ago and again last month.
I say IBS because I had in late 90's this is more like loose bowels till noon
I was on statins for 4 yrs till 4/2012- kept me very regular.
Off them now because of side effec.ts
Pretty sure I have GERD take Prilosec-2x year until 02 now every few weeks.
Here it comes-today 2nd day I found blood in stool. First time ever-def pink/red blood swirling.
Now what? I am 58 -finished menopause 2007-am adopted-going thru alot of non-intestinal things- eg arthritis, tinnitus. Take Dicofenac Sod 75 for pain and zolpidem tart er 12.5 for a new muscle/bone issue just since
yet to be diagnosed. ist time ever pain/sleep pills.
Theblood scares me.

Thank you.
Posted Tue, 4 Jun 2013 in Digestion and Bowels
Answered by Dr. Ivan R. Rommstein 5 hours later

Thank you for your query.

Blood in stool scares everyone who notices this and people always think of the worst which is wrong. Fortunately, the most causes (more than 95%) of blood in stool are benign, treatable and don’t cause serious difficulties. So you don’t have to be concerned, just need to watch for some signs I will mention and do some tests.

First, this green stool can be sign that transit time of stool is too fast, not sufficiently exposure to bile during digestion. Also can be caused by certain vegetables. So if this happens again you should check your biliary and hepatic system by doing liver enzymes and liver and gallbladder ultrasound.
Also eat 25-30 grams of fiber/day, reduce aspirin/Ibuprofen and reduce alcohol use. IBD is a diagnosis I don’t like very much. This is used when no specific bowel pathology is found. But it can lead to faster stool transit and greenish stool, but it can’t cause blood in stool...

Secondly, long-term use of diclofenac and similar NSAIDs predisposes for peptic ulcer which can cause upper GI bleeding. In this case stool wouldn’t be red, it would be coffee ground black called XXXXXXX However, if you feel stomach difficulties, bloating and heartburn you should switch to another painkiller.

When talking about those causes of fresh blood in stool; in your age most common causes re angiodysplasia, fissures, hemorrhoids and polyps. These 4 are those 95% I have mentioned. Angiodysplasia is actually broken bowel wall vessel which bleeds for a while and then stops. It can’t cause serious bleeding or anaemia and no treatment is necessary.

Hemorrhoids usually bleed when defecating and are associated with burning pain. It can be easily diagnosed by proctologist examination and there are various methods of treatment.
Polyps can bleed periodically and always must be considered in such conditions. It can be verified only by colonoscopy which is also curative method for such lesions. Also polyps can transform to maligancices sometimes.

Some countries recommend to do colonoscopy for every women aged >55 as a preventional program. So you don’t need to hurry but I suggest that if you notice this again and there is no hemorrhoids or fissure, you should do colonoscopy to rule polyps and tumours out.

If you don’t notice this again then do occult stool blood test and check your red blood count. If there is anaemia or positive stool test, do colonoscopy.

Wish you good health. If you have any question I will be glad to help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor